Safety of Kombucha During Treatment


Ask the Nutritionist

Q: I am a patient with ALL Leukemia. Is it safe for me to drink Kombucha? It seems to have really helped me with digestion, but I am wondering if it might interfere with my treatment. What is your opinion on Kombucha and its benefits or possible side effects?

Michael, Salem, Massachusetts 

A: Kombucha is a medley of fungi, bacteria, tea, caffeine, and sugar. It is classified as a detoxification agent and an immune system strengthener.

However, there is little scientific evidence supporting the efficacy of this product. With this limited research, it appears that kombucha does not react with food and only reacts with the drug Disulfiram.

However, some potential, adverse effects from taking kombucha are nausea, vomiting, liver damage, yeast infection, irritability, nervousness, metabolic acidosis, and hypersensitivity reactions.

There has been one reported case of kombucha affecting the functionality of an individual's liver. The liver typically plays a key role in eliminating chemotherapy drugs from your system.

In the summer of 2010, some varieties of kombucha were pulled from the market shelves due to too high alcohol content. 

I would suggest that your physician periodically check your liver function tests.

The kombucha "mushroom" consists of yeast and bacteria, therefore, you may want to discontinue if you are currently experiencing any type of oral thrush and/or urinary tract infections.

In addition, it may increase levels of uric acid in the blood, which may contribute to any existing issues with gout. Make sure your doctor is routinely checking your uric acid levels in the blood.

Though you mentioned that it has improved some of your gastrointestinal symptoms, I would certainly pay close attention to your body for any new developments, particularly if you're diabetic (due to kombucha's sugar content).

The daily intake of kombucha should not exceed 8 ounces.

Kombucha tea should be stored in anything other than ceramic or lead crystal (due to its high acid content, it can cause lead poisoning), at room temperature, and away from heat, moisture, and direct light.


 
  • Email
  • Print
  • Share
  • Text
Highlight Glossary Terms
  • Ask the Nutritionist

    • Do you have questions about making healthy food choices during and after cancer treatment? Our team of nutrition experts can help. Submit your question through our Ask the Nutritionist form.
    • To create a customized plan, please schedule an appointment with a Dana-Farber nutritionist by calling 617-632-3006.
  • Nutrition Services

  • Free Nutrition App